Immune-related adverse events manageable with vigilance, appropriate treatment
NEW YORK — Advances in immunotherapy have transformed cancer treatment but require clinicians to be vigilant for adverse events, according to a presenter at Chemotherapy Foundation Symposium.
“The list of cancers for which these drugs are approved is ever increasing, and we’re starting to use these therapies in earlier lines. As more patients are exposed to them, we have to be more aware of the toxicities and how to best manage them,” Richard D. Carvajal, MD, director of experimental therapeutics, director of the melanoma service and associate director of translational research at Herbert Irving Comprehensive Cancer Center at Columbia University Medical Center, said during a presentation.
The Checkmate-067 trial — which assessed the combination of the anti-PD-1 antibody nivolumab (Opdivo, Bristol-Myers Squibb) and the anti-CTLA-4 antibody ipilimumab (Yervoy, Bristol-Myers Squibb) for patients with advanced melanoma — highlighted the benefit of immunotherapy but also the potential for toxicity, Carvajal said.
Patients assigned the combination achieved higher response rates and longer survival than those who received either agent alone.
However, incidence of grade 3 or grade 4 toxicities occurred at rates of 59.1% in the combination group, 22.4% in the nivolumab monotherapy group and 27.7% in the ipilimumab monotherapy group.
A higher percentage of patients assigned the combination than nivolumab monotherapy or ipilimumab monotherapy discontinued treatment due to adverse events (40.3% vs. 12.5% vs. 15.1%). In addition, two patients (0.6%) assigned the combination died due to treatment.
“The occurrence of death is low but it’s real,” Carvajal said. “This highlights why this is so important to recognize toxicities and manage them well.”
Toxicities can affect virtually any organ, but most commonly affect the skin, liver and lungs. Patients also can experience more generalized adverse effects, such as fatigue, fever or infusion reactions.
A meta-analysis of 122 trials that included 19,217 patients treated with immunotherapies identified 122 fatal immune-related adverse events.
The spectrum of toxicities that led to death varied. Deaths among patients treated with anti-CTLA-4-based therapy primarily were due to colitis or cardiac events. Deaths associated with PD-1 or PD-L1 treatments primarily were due to pneumonitis or cardiac events. Causes of deaths among patients who received combined checkpoint blockade were much more varied, with pneumonitis, colitis, hepatitis, cardiac events, neurologic toxicities, hematologic toxicities and infectious complications each contributing to at least 10% of treatment-related deaths.
“As we start to use combination checkpoint blockade, we need to be extremely vigilant,” Carvajal said.
An analysis of outcomes for patients treated with nivolumab alone or combination ipilimumab-nivolumab showed toxicities tend to occur relatively early. Skin toxicity occurs around 4 to 5 weeks, and gastrointestinal or hepatic toxicity occurs around 2 months after treatment initiation.
“If we look specifically at the toxicities that lead to death, what’s striking is those toxicities happen earlier,” Carvajal said. “If you look at deaths [among patients who received ipilimumab with nivolumab], the onset occurred about 2 weeks after starting therapy, so we have to be particularly vigilant about early severe toxicities.”
ASCO and National Comprehensive Cancer Network released a clinical practice guideline for management of immune-related adverse events among patients treated with immune checkpoint inhibitors.
The general management strategies are as follows:
Grade 1: Symptomatic treatment with no systemic immunosuppression should suffice. Continue checkpoint inhibitor treatment with close monitoring.
“The caveat there is, if you have early signs of neurologic, cardiac or maybe hematologic toxicity, even if it is grade 1, you may want to pause therapy because they can be problematic,” Carvajal said.
Grade 2: Initiate systemic steroids for select immune-related adverse events and suspend checkpoint inhibitor treatment until toxicity resolves to grade 1 or less. Increase steroid dose or change immunosuppression for persistent or recurrent immune-related events.
Grade 3: Use systemic steroids with a prolonged taper of 4 to 6 weeks. Suspend checkpoint inhibitor therapy until resolution of toxicity to grade 1 or less. For persistent or recurrent adverse events, use additional immunosuppression and discontinue checkpoint inhibitor therapy.
Grade 4: Use systemic steroids with a prolonged taper of 4 to 6 weeks. Discontinue checkpoint inhibitor therapy. For persistent or recurrent events, use additional immunosuppression and consider hospitalization.
In almost all data series available, use of immunosuppression does not impact survival or clinical response, Carvajal said.
“The successful clinical development of immunological checkpoint inhibitors for cancer has been accompanied by unique toxicities distinct from those associated with chemotherapy and targeted agents,” Carvajal said. “Immune-mediated adverse events are common but manageable with appropriate vigilance and treatment.
“Clinical management must balance the benefit of [and] need for continued therapy against the successful mitigation of toxicity,” he added. “Early institution of immunosuppression for immune-related adverse events is critical to achieve optimal outcomes.” – by Mark Leiser
For more information:
Carvajal RD. Optimizing outcomes through improved immunotherapy-related adverse event management. Presented at: Chemotherapy Foundation Symposium; Nov. 7-9, 2018; New York.
Carvajal reports consultant roles with Bristol-Myers Squibb, Castle Biosciences, Compugen, Foundation Medicine, Immunocore, I-Mab, Incyte, Merck, Roche/Genentech, PureTech Health and Sorrento Therapeutics. He also reports clinical/scientific advisory board roles with Aura Biosciences, Chimeron and Rgenix.